Hail, Knox
- When
- September 30, 5:55 PM CST
- Where
- Knox County, 5 mi SW of Benjamin
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.533, -99.867
Severe storms produced hail across portions of western north Texas along with parts of southwest and central Oklahoma. This event continued into the early morning hours of the first day of October.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Severe storms produced hail across portions of western north Texas along with parts of southwest and central Oklahoma. This event continued into the early morning hours of the first day of October.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 30, 1:14 PM CST, 4 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 214 PM CDT FRI SEP 30 2005 .DISCUSSION... UPPER LOW CONT TO TRACK EAST ACROSS E NM INTO W TX THIS AFTN. HAVE ALREADY SEEN SOME ELEVATED SHWR/TSTM ACTIVITY TODAY AND EXPECT THIS TO CONT... WITH STORMS EVENTUALLY BECOMING SFC BASED BY LATE THIS AFTN INTO THIS EVENING. MODELS CONT TO SHOW CONSISTENCY IN DEVELOPING STORM COMPLEX ACROSS OUR SOUTHWEST AND THEN SPREADING IT NE OVERNIGHT. THINK MODELS ARE OVERDOING PRECIP AMOUNTS...BUT COULD STILL SEE A SWATH OF 1 TO 1 1/2 FROM SW INTO C OK TONIGHT. LARGER AREA OF PRECIP SHOULD PUSH INTO EASTERN SECTIONS OF OK BY SAT AFTN... BUT AS UPPER LOW BEGINS TO MOVE MORE NE THAN E TOMORROW ENOUGH FORCING WILL REMAIN IN AREA THAT WE COULD SEE SOME REDEVELOPMENT BACK TOWARD CENTRAL SECTIONS OF OK SAT AFTN. WILL KEEP SOME LOWER POPS GOING INTO SAT NIGHT ACROSS EASTERN SECTIONS. THINGS DRY OUT AND WARM UP FOR SECOND HALF OF WEEKEND INTO EARLY NEXT WEEK BEFORE ANOTHER COLD FRONT MOVES SOUTH THROUGH THE PLAINS BY MID WEEK. LATEST RUNS SLOW FRONTAL PASSAGE DOWN A FEW HOURS AND WILL MAKE CHANGES BASED ON THIS SLOWER PROGRESSION. WILL KEEP SOME PRECIP CHANCES INTO WED NIGHT WITH A NICE COOL DOWN BEGINNING ON WED ACROSS THE NORTH AND CONT ON THU/FRI. TEMP FORECAST FOR WED COULD BE ANOTHER DAY LIKE THIS LAST WED... WHEN WE SAW 100 DEGREE TEMPS ALONG THE RED RIVER AND TEMPS FALLING INTO THE 60S IN THE NW... IF STRONG LOW LEVEL THERMAL RIDGE DEVELOPS SOUTH OF SFC FRONT. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 63 80 68 88 / 90 60 20 10 HOBART OK 64 85 68 91 / 80 30 10 10 WICHITA FALLS TX 66 88 70 92 / 80 40 10 10 GAGE OK 59 85 65 90 / 30 20 10 10 PONCA CITY OK 63 78 68 88 / 70 60 30 10 DURANT OK 66 83 69 89 / 60 60 10 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 30
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1153 AM CDT FRI SEP 30 2005
OKZ004>048-050>052-TXZ083>090-011300-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS
PARTS OF WESTERN OKLAHOMA AND ALL OF WESTERN NORTH TEXAS.
LOCATIONS...
THE SLIGHT RISK AREA IS SOUTH OF A LINE FROM REYDON TO THOMAS... AND
WEST OF A LINE FROM WEATHERFORD... TO MARLOW... TO ARCHER CITY
TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM
4 PM THROUGH MIDNIGHT.
DISCUSSION...
A STORM SYSTEM OVER NORTHERN NEW MEXICO WILL MOVE EASTWARD
ACROSS THE OKLAHOMA AND TEXAS PANHANDLES THIS AFTERNOON INTO
TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A SURFACE
TROUGH ACROSS THE EASTERN TEXAS PANHANDLE OR WESTERN OKLAHOMA THIS
AFTERNOON. LOW LEVEL MOISTURE IS LIMITED DUE TO A RECENT STRONG COLD
FRONTAL PASSAGE. HOWEVER... MOISTURE IS FORECAST TO INCREASE WITH A
SOUTHERLY FLOW AHEAD OF THE STORM SYSTEM. BY LATE THIS
AFTERNOON...HEATING WILL RESULT IN WEAK TO MODERATE INSTABILITY
ACROSS THE SLIGHT RISK AREA. INSTABILITY COMBINED WITH DEEP
LAYER SHEAR VALUES APPROACHING 40 KTS WILL BE SUFFICIENT FOR
ORGANIZED SEVERE STORMS...ESPECIALLY ACROSS WESTERN NORTH TEXAS
AND FAR SOUTHWEST OKLAHOMA. FAIRLY LARGE TEMPERATURE AND MOISTURE
DIFFERENCES WILL LIMIT THE TORNADO THREAT...BUT LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE. A STRONG LOW LEVEL JET WILL
DEVELOP THIS EVENING AND WILL COMBINED WITH FAVORABLE UPPER LEVEL
DIVERGENCE TO KEEP THUNDERSTORM ACTIVITY GOING OVERNIGHT... PERHAPS
CONSOLIDATING INTO A LARGE THUNDERSTORM COMPLEX.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY OCT 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORM COMPLEX MAY BE ONGOING ACROSS CENTRAL AND EASTERN
OKLAHOMA SATURDAY... MOVING MOSTLY EAST OF THE AREA BY SUNDAY
MORNING. THUNDERSTORM CHANCES WILL RETURN TO OKLAHOMA AND WESTERN
NORTH TEXAS NEXT TUESDAY OR WEDNESDAY...AS ANOTHER STRONG COLD FRONT
AND UPPER LEVEL DISTURBANCE APPROACH THE SOUTHERN PLAINS.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED
AT 7 AM SATURDAY...OCTOBER 1ST.
SIXSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 458 PM CDT FRI SEP 30 2005 OKZ024-302215- CANADIAN OK- 458 PM CDT FRI SEP 30 2005 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN COUNTY. A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHWEST OF EL RENO AT 458 PM CDT...MOVING NORTHEAST AT 40 MPH. SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME. PEOPLE IN CANADIAN COUNTY...INCLUDING THE CITY OF EL RENO...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 11
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 532 PM CDT FRI SEP 30 2005 OKZ004-009-302245- HARPER OK-ELLIS OK- 532 PM CDT FRI SEP 30 2005 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES. A DEVELOPING LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 20 MILES SOUTHWEST OF LAVERNE TO 6 MILES SOUTH OF MAY AT 532 PM CDT...MOVING NORTHEAST AT 40 MPH. SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME. HOWEVER...SMALL HAIL AND TORRENTIAL RAINFALL WILL OCCUR WITH THE STRONGER STORMS. PEOPLE IN ELLIS AND HARPER COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 11
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 548 PM CDT FRI SEP 30 2005 OKZ004-302315- HARPER OK- 548 PM CDT FRI SEP 30 2005 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER COUNTY. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM MAY TO 17 MILES SOUTHWEST OF MAY AT 548 PM CDT...MOVING NORTH-NORTHEAST AT 30 MPH. SMALL HAIL IS POSSIBLE. PEOPLE IN HARPER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 11
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 615 PM CDT FRI SEP 30 2005 TXZ087-302345- KNOX TX- 615 PM CDT FRI SEP 30 2005 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR KNOX COUNTY. A STRONG THUNDERSTORM WAS LOCATED 21 MILES WEST OF KNOX CITY AT 615 PM CDT...MOVING NORTHEAST AT 35 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN KNOX COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 24
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 619 PM CDT FRI SEP 30 2005 OKZ004-005-009-010-302345- WOODS OK-HARPER OK-WOODWARD OK-ELLIS OK- 619 PM CDT FRI SEP 30 2005 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS...HARPER...WOODS AND WOODWARD COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF BUFFALO AT 619 PM CDT...MOVING NORTHEAST AT 35 MPH. OTHER SCATTERED TO NUMEROUS THUNDERSTORMS WERE INTENSIFYING ACROSS MUCH OF FAR NORTHWEST OKLAHOMA...FROM NEAR SHATTUCK TO WOODWARD AND NORTH TO THE KANSAS STATE LINE. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN ELLIS...HARPER...WOODS AND WOODWARD COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 24
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 652 PM CDT FRI SEP 30 2005 OKZ004-005-010000- WOODS OK-HARPER OK- 652 PM CDT FRI SEP 30 2005 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER AND WOODS COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 9 MILES NORTHEAST OF SELMAN TO 5 MILES SOUTH OF BUFFALO AT 652 PM CDT...MOVING NORTH AT 45 MPH. HAIL UP TO THE SIZE OF DIMES ARE POSSIBLE. PEOPLE IN HARPER AND WOODS COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 11
The Altus AFB radar (KFDR), 123 km away, was scanning. The volume nearest the first event began at 23:53 UTC.
18 hail. Local standard time, as filed.
Hail was observed at the intersection of Highway 422 and Highway 183.
Hail was observed on Highway 25.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473910, 5473911, 5473912, 5473913, 5473914, 5473915, 5473916, 5473917, 5473918, 5473919, 5473920, 5473921, 5473922, 5473923, 5473924, 5473925, 5473926, 5473927.